Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Grand Rapids, MI

June 24, 1998Clare County, Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1998, 6:10 PM EDT for Clare County, Isabella County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 6:10 PM EDT (22:10 UTC)
Expired
Jun 24, 1998, 7:00 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Clare County, MI, Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 117 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:14 PM EDTHail 0.75Farwell, MI
Jun 24, 6:30 PM EDTHail 1Leaton, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 242210 RRA
SVRGRR
MIC035-073-242300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
610 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARE COUNTY IN CENTRAL LOWER MICHIGAN
  NORTHERN ISABELLA COUNTY IN CENTRAL LOWER MICHIGAN

* UNTIL 700 PM EDT

* AT 609 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES NORTH OF MOUNT PLEASANT OR 5 MILES
  WEST OF CLARE MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARE                AROUND 620 PM EDT
  LOOMIS               AROUND 630 PM EDT

DAMAGING xWINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:43 AM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 24, 11:43 AM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT WED JUN 24 1998

PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON...
WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING
CAPE VALUES TOWARD 4000 J/KG.  14Z SURFACE MAP SHOWS WELL DEFINED
OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN.
ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL
LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO
FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT.  LOW AND MID LEVEL WIND
MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH
0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A
STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z
DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD
BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX
EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVENING. ONLY REAL CHANGE
TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS
A BIT.

BORIS

In the hours before

Special weather statement, Jun 24, 3:25 PM EDT, 2 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
LAKE               MASON              MUSKEGON
NEWAYGO            OCEANA

IN CENTRAL LOWER MICHIGAN:
CLARE              GRATIOT            ISABELLA
MECOSTA            MONTCALM           OSCEOLA

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
CALHOUN            CLINTON            EATON
INGHAM             IONIA              JACKSON

AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST
ALLEGAN AND PARTS OF IONIA COUNTIES.  SOME OF THE THUNDERSTORMS HAVE
REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL
SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING
ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER
OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO
70 MPH AND UP TO GOLFBALL SIZE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

TEW
Special weather statement, Jun 24, 3:25 PM EDT, 2 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
LAKE               MASON              MUSKEGON
NEWAYGO            OCEANA

IN CENTRAL LOWER MICHIGAN:
CLARE              GRATIOT            ISABELLA
MECOSTA            MONTCALM           OSCEOLA

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
CALHOUN            CLINTON            EATON
INGHAM             IONIA              JACKSON

AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST
ALLEGAN AND PARTS OF IONIA COUNTIES.  SOME OF THE THUNDERSTORMS HAVE
REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL
SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING
ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER
OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO
70 MPH AND UP TO GOLFBALL SIZE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:04 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Jun 24, 3:11 PM EDTSevere Thunderstorm WarningGRRKent34 min
Jun 24, 3:13 PM EDTSevere Thunderstorm WarningGRRBarry67 min
Jun 24, 3:20 PM EDTSevere Thunderstorm WarningGRRIonia80 min
Jun 24, 4:11 PM EDTSevere Thunderstorm WarningGRREaton79 min
Jun 24, 4:13 PM EDTSevere Thunderstorm WarningGRRClinton77 min
Jun 24, 4:43 PM EDTTornado WarningGRREaton47 min
Jun 24, 5:10 PM EDTSevere Thunderstorm WarningGRRIngham80 min
Jun 24, 5:23 PM EDTSevere Thunderstorm WarningGRRBarry47 min
Jun 24, 5:41 PM EDTTornado WarningGRRJackson59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.